• Aspirin and Extended-Release Dipyridamole

    (dye peer id' a mole)

    WHY is this medicine prescribed?

    The combination of aspirin and extended-release dipyridamole is in a class of drugs called antiplatelet agents. It works by preventing excessive blood clotting. It is used to reduce the risk of stroke in patients who have had or are at risk of stroke.

    HOW should this medicine be used?

    The combination of aspirin and extended-release dipyridamole comes as a capsule to take by mouth. It is usually taken twice a day, one capsule in the morning and one in the evening. Aspirin and extended-release dipyridamole should be swallowed whole. Do not open, crush, break, or chew the capsules.
    Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take aspirin and extended-release dipyridamole exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.
    The combination of aspirin and extended-release dipyridamole decreases the risk of having a stroke but does not eliminate that risk. Continue to take aspirin and extended-release dipyridamole even if you feel well. Do not stop taking aspirin and extended-release dipyridamole without talking to your doctor.

    Are there OTHER USES for this medicine?

    This medication may be prescribed for other uses; ask your doctor or pharmacist for more information.

    What SPECIAL PRECAUTIONS should I follow?

    Before taking aspirin and extended-release dipyridamole,
    • tell your doctor and pharmacist if you are allergic to aspirin, celecoxib (Celebrex), choline salicylate (Arthropan), diclofenac (Cataflam), diflunisal (Dolobid), dipyridamole (Persantine), etodolac (Lodine), fenoprofen (Nalfon), flurbiprofen (Ansaid), ibuprofen (Advil, Motrin, Nuprin), indomethacin (Indocin), ketoprofen (Orudis, Oruvail), ketorolac (Toradol), magnesium salicylate (Nuprin Backache, Doan's), meclofenamate, mefenamic acid (Ponstel), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve, Naprosyn), oxaprozin (Daypro), piroxicam (Feldene), rofecoxib (Vioxx) (no longer available in the US), sulindac (Clinoril), tolmetin (Tolectin), or any other drugs.
    • tell your doctor and pharmacist what other prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: acetazolamide (Diamox); ambenonium (Mytelase); angiotensin-converting enzyme inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), quinapril (Accupril), ramipril (Altace), and trandolapril (Mavik); anticoagulants ('blood thinners') such as warfarin (Coumadin) and heparin; beta-blockers such as acebutolol (Sectral), atenolol (Tenormin), betaxolol (Kerlone), bisoprolol (Zebeta), carteolol (Cartrol), carvedilol (Coreg), labetalol (Normodyne), metoprolol (Lopressor), nadolol (Corgard), penbutolol (Levatol), pindolol (Visken), propranolol (Inderal), sotalol (Betapace), and timolol (Blocadren); diabetes medications such as acetohexamide (Dymelor), chlorpropamide (Diabinese), glimepiride (Amaryl), glipizide (Glucotrol), glyburide (DiaBeta, Micronase, Glynase), repaglinide (Prandin), tolazamide (Tolinase), and tolbutamide (Orinase); diuretics ('water pills') such as amiloride (Midamor), bumetanide (Bumex), chlorothiazide (Diuril), chlorthalidone (Hygroton), ethacrynic acid (Edecrin), furosemide (Lasix), hydrochlorothiazide (Hydrodiuril), indapamide (Lozol), metolazone (Zaroxolyn), spironolactone (Aldactone), torsemide (Demadex), and triamterene (Dyrenium); methotrexate (Folex, Mexate, Rheumatrex); neostigmine (Prostigmin); nonsteroidal anti-inflammatory drugs (NSAIDs) such as celecoxib (Celebrex), choline salicylate (Arthropan), diclofenac (Cataflam), diflunisal (Dolobid), etodolac (Lodine), fenoprofen (Nalfon), flurbiprofen (Ansaid), ibuprofen (Advil, Motrin, Nuprin, others), indomethacin (Indocin), ketoprofen (Orudis, Oruvail), ketorolac (Toradol), magnesium salicylate (Nuprin Backache, Doan's), meclofenamate, mefenamic acid (Ponstel), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve, Naprosyn), oxaprozin (Daypro), piroxicam (Feldene), sulindac (Clinoril), and tolmetin (Tolectin); phenytoin (Dilantin); probenecid (Benemid); pyridostigmine (Mestinon); sulfinpyrazone (Anturane); and valproic acid and related drugs (Depakene, Depakote).
    • tell your doctor if you have or have ever had liver, kidney, or heart disease; a recent heart attack; bleeding disorders; low blood pressure; vitamin K deficiency; ulcers; the syndrome of asthma, rhinitis, and nasal polyps; or if you drink three or more alcoholic drinks a day.
    • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while using aspirin and extended-release dipyridamole, call your doctor immediately.
    • if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking aspirin and extended-release dipyridamole. Your doctor may tell you to stop taking aspirin and extended-release dipyridamole before surgery.

    What SPECIAL DIETARY instructions should I follow?

    Unless your doctor tells you otherwise, continue your normal diet while taking aspirin and extended-release dipyridamole.

    What should I do IF I FORGET to take a dose?

    Take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

    What SIDE EFFECTS can this medicine cause?

    Side effects from aspirin and extended-release dipyridamole can occur. Tell your doctor if any of these symptoms are severe or do not go away:
    • headache
    • heartburn
    • stomach pain
    • nausea
    • vomiting
    • diarrhea
    • muscle and joint pain
    • tiredness
    If you experience any of the following symptoms, call your doctor immediately:
    • bleeding
    • severe rash
    • swelling of the lips, tongue, or mouth
    • difficulty breathing
    • warm feeling
    • flushing
    • sweating
    • restlessness
    • weakness
    • dizziness
    • chest pain
    • rapid heartbeat
    • ringing in the ears
    If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch ] or by phone [1-800-332-1088].

    What should I know about STORAGE and DISPOSAL of this medication?

    Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.

    What should I do in case of OVERDOSE?

    In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.

    What OTHER INFORMATION should I know?

    Do not substitute the individual components of aspirin and dipyridamole (Persantine) for the combination product of aspirin and extended-release dipyridamole.
    Keep all appointments with your doctor and the laboratory. Your doctor may order certain lab tests to check your response to aspirin and extended-release dipyridamole.
    Do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.
    It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

    Brand Names

    • Aggrenox® (as a combination product containing Aspirin, Dipyridamole)
  • Join WellZones today.

    Make a Change For LifeLearn more

    Wellmont LiveWell is creating a new tradition of wellness in the mountains by providing individuals with tools and encouragement to live healthier lifestyles.

  • HeartSHAPE Spotlight

    HeartSHAPE® Test Learn more

    Fight heart disease early and prevent heart attacks with HeartSHAPE® - a painless, non-invasive test that takes pictures of your heart to scan for early-stage coronary disease.

  • Calories and Energy Needs

    Calorie NeedsLearn more

    How many calories do you need to eat each day to maintain your weight and fuel your physical activity? Enter a few of your stats into this calculator to find out.

  • Ideal Body Weight

    Ideal Body WeightLearn more

    Using body mass index as a reference, this calculator determines your ideal body weight range. All you need to do is enter your height.

  • Body Mass Index

    Body Mass IndexLearn more

    This tool considers your height and weight to assess your weight status.


  • Can we help answer your questions?

    Wellmont Nurse Connection is your resource for valuable health information any time, 24 hours a day, seven days a week. Speak to a Nurse any time, day or night, at (423) 723-6877 or toll-free at 1-877-230-NURSE.